Minnesota, 2019

Flash Flood and Hail in Minnesota, June 4, 2019

June 4, 2019 · NWS DLH · 7 events in 4 counties and zones

Thunderstorms developed over northeastern Minnesota on the afternoon of the 4th. A warm front was draped along the International Border with a secondary warm front pushing northward from the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed over northeastern Minnesota on the afternoon of the 4th. A warm front was draped along the International Border with a secondary warm front pushing northward from the south. Daytime heating, advection of a more favorable airmass for severe weather and a shortwave trough moved into the western part of the area and lead to increased shear and steep lapse rates that led to the development of storms. Storms become stronger through the afternoon as they moved southeast, but limited reports of severe weather were received. Aside from a few hail and wind damage reports, one instance of flash flooding was noted along a Minnesota State Highway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 4, 5:29 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 4, 5:29 AM CST, 6 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
629 AM CDT Tue Jun 4 2019

.UPDATE...
Issued at 629 AM CDT Tue Jun 4 2019

Please see the 12Z Aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 447 AM CDT Tue Jun 4 2019

The weather map is active early this morning with several
features of interest which will affect the weather over the
Northland during the short term. A warm front extended from
southern Manitoba into northwest Ontario and then arced southeast
around western Lake Superior into western Wisconsin. A persistent
band of showers and a few thunderstorms stretched from northwest
of Dryden, ON to Grand Portage and over central Lake Superior.
These showers were anchored by the warm frontal surface aloft in
an area of 850 mb convergence. To the south, over southern
Minnesota and Iowa, a low-level jet developed and supported an
area of thunderstorms from near Albert Lea southeastward into
northern and central Illinois. To our west was a surface low over
southeast Saskatchewan with a second warm front extending south
into the Central Plains and a cool front extending southwest into
Montana. Showers and thunderstorms were found over far northwest
Minnesota and portions of North Dakota along both warm fronts.

There are many concerns with the interaction of these features
through today. The warm front over Manitoba, Minnesota, and
Wisconsin will become stationary along the International Border
this morning. The 850 mb convergence will push farther into
northwest Ontario taking the showers with it. A corridor of +60
degree dewpoints extended from the Red River Valley, southeast of
the surface low, south along the Missouri River Valley into the
Central Plains early this morning. This airmass will advect
eastward ahead of the second warm front over the Plains today.
Convective debris from the storms over North Dakota and Iowa may
drift into the Northland by late morning and early afternoon. Of
particular concern is a convectively reinforced shortwave over
eastern North Dakota this morning. Scattered showers and
thunderstorms are expected to percolate over central and north-
central Minnesota by early afternoon. The shortwave trough will
arrive over our western zones this afternoon. The arrival of the
trough will create a localized area of increased shear and steeper
lapse rates. A few of the storms could benefit from the more
favorable local environment and become severe with large hail and
damaging wind gusts possible. The main factors working against
severe storms are limited background shear of 20-30 kts (aside
from any convective residue moving into the area) and weak surface
forcing along the warm front. Should storms develop they will
progress southeastward through this evening. The cool front will
move through the Northland this evening and may support another
round of strong to possibly severe thunderstorms.

Additional concerns for the convective setup today involve cloud
cover and temperatures. Leftover clouds from overnight convection
may linger for much of the day and could limit afternoon heating.
A deep mixed layer is expected this afternoon, and with weak
forcing along the warm front, would be difficult to overcome if
surface temperatures are limited by clouds.

Some of the CAMS suggest the development of an MCS-type feature
several hours after convective initiation. While possible, the
scattered and relatively weakly organized nature of the early
convection may not generate a sufficient cold pool for and MCS to
develop. On the other hand, such an evolution did occur over North
Dakota last evening. Upscale growth and organization will
increase the wind threat by early evening. The deep mixed layer
already raises the potential for strong wind gusts. Large hail is
also a concern with modest lapse rates expected.

The surface low will slide out of the region on Wednesday with
high pressure building in its wake. Several of the deterministic
models suggest scattered shower development over northwest Ontario
and northeast Minnesota Wednesday afternoon in response to cold
air advection and mostly to partly cloudy skies. Have included a
small POP over the Arrowhead in the afternoon to account for that
potential.

.LONG TERM...(Wednesday night through Monday)
Issued at 447 AM CDT Tue Jun 4 2019

Dry for most of the Northland through much of the long term. The
next chance for widespread precipitation comes late on Saturday
into Sunday. Temperatures remain near to above normal. However,
locations near lakes may see lake breezes develop. This will bring
temperatures cooler than currently forecast, but as was the case
yesterday deterministic guidance is not at high enough resolution
to hone in on these features this far out. Will need to see if the
lake breeze develops once we fall within the high resolution
model guidance window.

A low amplitude ridge will slide into central Canada and the
Northern Plains on Thursday. A subtle shortwave will slide through
portions of the Upper Mississippi River Valley. The surface
response will be a weak front moving through. This in combination
with daytime heating may bring a few isolated showers to parts of
northeast Minnesota. The ridge will build eastward on Friday into
the Upper Mississippi River Valley and into the central Great
Lakes and Ontario on Saturday. As the high establishes itself
skies will be partly to mostly sunny. Expect warm readings
Thursday through Saturday with highs ranging from the low 60s near
Lake Superior to the low to mid 80s inland.

A trough will dig into the Pacific Northwest late in the week and
continue digging into the Intermountain West on Saturday. To the
east the ridge axis will extend from the central Great Lakes into
Ontario. This will keep strong southerly flow over much of the
Mississippi River Valley on Saturday. Expect gusty winds to
develop across much of the region as the mixed layer grows. Gusts
of 15 to 25 mph are possible across much of northeast Minnesota.
Low pressure will develop across the Northern Plains, southern
Saskatchewan and southern Manitoba. The trough will lift
northeastward on Sunday into Monday into northern portions of
central Canada. There is pretty good agreement at this point in
time with deterministic guidance in comparison to the past couple
of days, so confidence has increased in precipitation chances. The
cold front will slide eastward through the Dakotas and Upper
Midwest late on Saturday through Sunday. This will bring showers
and thunderstorms. After Sunday confidence decreases as models
diverge with the cutoff over Canada. The GFS is the slowest and
wettest for the Northland, whereas the ECMWF is much more
progressive.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM CDT Tue Jun 4 2019

VFR conditions gradually deteriorating to MVFR and IFR late this
afternoon and tonight. Low pressure will gradually slide into the
region from the northwest. This will develop showers and
thunderstorms during the afternoon and will continue into the
evening. Uncertain how widespread this activity will be based on
the last couple of HRRR runs, NAMnest and other high resolution
guidance. For the time being have kept VCTS at all TAF sites
during the afternoon an into the evening. Some of these storms
that move through may be strong to severe and bring the threats of
large hail and damaging winds.

Ceilings will gradually lower as precipitation moves through
eventually to MVFR/IFR tonight. Expect precipitation to end from
northwest to southeast and winds will become light once the low
moves through and high pressure builds in. Expect patchy fog to
develop and reduce visibilities.

&&

.MARINE...
Issued at 447 AM CDT Tue Jun 4 2019

Low pressure will move into the region from the northwest today.
Northeast winds will increase today with speeds maxing out to 10
to 15 knots with gusts up to 20 knots at times during the
afternoon. Showers and thunderstorms will spread into the western
portions of Lake Superior during the afternoon and into the
evening. Strong to severe storms are possible with large hail and
damaging winds as the main threats.

Behind the low, high pressure will build into the region. This
will bring an end to precipitation early on Wednesday and winds
will become light and variable.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  49  73  48 /  50  70  10  10
INL  78  51  73  49 /  60  60  20  20
BRD  86  58  79  53 /  60  60   0  10
HYR  81  55  76  48 /  50  60  10   0
ASX  74  47  69  46 /  50  60  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...WL
SHORT TERM...Huyck
LONG TERM...WL
AVIATION...WL
MARINE...WL
Hazardous weather outlook, Jun 4, 4:37 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
537 AM CDT Tue Jun 4 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
537 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon over central
and north-central Minnesota and will move southeastward over the
remainder of the Northland during the evening hours. Some of the
storms may be severe and may produce large hail, damaging wind
gusts, and frequent cloud-to-ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Saturday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters may be needed this afternoon and tonight.

LSZ121-140>148-051130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
537 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon into this evening. Some
storms could be severe with large hail and damaging winds
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible on Sunday.

Huyck/WL

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 4, 11:21 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
1221 PM CDT Tue Jun 4 2019

MNZ010-041730-
Koochiching-
1221 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...

At 1221 PM CDT,a strong thunderstorm was over International Falls,
moving southeast at 20 mph.

Wind gusts up to 40 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
International Falls, Pelland, Rainy Lake, Kabetogama Lake, Ranier,
Island View, Ericksburg, and Ray.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4864 9320 4862 9318 4862 9314 4860 9309
      4844 9310 4829 9333 4851 9364 4853 9360
      4853 9355 4855 9347 4856 9345 4859 9346
      4861 9341 4860 9337 4863 9334 4864 9325
TIME...MOT...LOC 1721Z 304DEG 19KT 4856 9341

LE
Local storm report, Jun 4, 11:35 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1235 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             1 S INTERNATIONAL FALLS 48.57N 93.40W
06/04/2019  E0.25 INCH       KOOCHICHING        MN   TRAINED SPOTTER

&&

KC
Special weather statement, Jun 4, 11:36 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
1236 PM CDT Tue Jun 4 2019

MNZ010-011-041745-
Koochiching-North St. Louis-
1236 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KOOCHICHING
COUNTY...

At 1235 PM CDT,a strong thunderstorm was near International Falls,
moving southeast at 20 mph.

Wind gusts up to 40 mph, penny size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
International Falls, Rainy Lake, Kabetogama Lake, Voyageurs National
Park, Ranier, Island View, Ericksburg, and Ray.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4864 9320 4862 9318 4862 9314 4854 9293
      4830 9324 4850 9352 4861 9338 4862 9335
      4863 9335 4864 9325
TIME...MOT...LOC 1735Z 308DEG 17KT 4853 9334

LE

The radar

The Duluth radar (KDLH), 206 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Koochiching

When
June 4, 11:45 AM CST to 11:47 AM CST
Where
Koochiching County, 2.91 mi SSE of Falls Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.540, -93.310

Hail, Koochiching

When
June 4, 12:07 PM CST to 12:08 PM CST
Where
Koochiching County, 1.66 mi NNW of Ray
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.440, -93.240

Hail, St. Louis

When
June 4, 3:20 PM CST to 3:21 PM CST
Where
St. Louis County, 2.83 mi W of Brookston
Measured
0.75 in hail
Reported by
Public
Coordinates
46.870, -92.660

Thunderstorm Wind, Carlton

When
June 4, 4:11 PM CST to 4:13 PM CST
Where
Carlton County, 1.17 mi NE of Cloquet Crltn Co Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.710, -92.480

Multiple trees were downed in Cloquet.

Flash Flood, Carlton

When
June 4, 4:45 PM CST to 6:30 PM CST
Where
Carlton County, 1.56 mi NNW of Cloquet to 1.63 mi NNW of Cloquet
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
46.741, -92.461

The southbound lanes of Minnesota Highway 33 1.5 miles north of Cloquet were beginning to flood and traffic was having to slow to navigate the water on the road.

Thunderstorm Wind, Itasca

When
June 4, 4:50 PM CST to 4:52 PM CST
Where
Itasca County, 1.99 mi WSW of Spring Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.640, -93.910

Trees were reported down over County Road 4.

Thunderstorm Wind, Itasca

When
June 4, 4:58 PM CST to 5:00 PM CST
Where
Itasca County, 3.93 mi SW of Bass Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.660, -94.010

A large tree 10 to 12 inches in diameter was down across County Road 127.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835837, 835838, 835839, 835842, 835836, 835840, 835841.